New Mexico, 2003

Drought in New Mexico, August 1 to 31, 2003

August 1 to 31, 2003 · NWS ABQ · 22 events in 22 counties and zones

Unusually dry summer weather persisted for most areas throughout the month. The July-August period, despite an increase in showers during late August, was noted as the 4th driest summer rain season on record.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Unusually dry summer weather persisted for most areas throughout the month. The July-August period, despite an increase in showers during late August, was noted as the 4th driest summer rain season on record.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 8:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 31, 8:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
920 PM MDT THU JUL 31 2003

MINOR CHANGES TO THE EVENING FORECAST. SPREAD MOSTLY CLOUDY SKIES
FARTHER NORTH ACROSS WESTERN AREAS AND POSSIBLY NOT ENOUGH ACROSS
NORTHERN AREAS. SATELLITE LOOPS SHOW A BUNCH OF MOISTURE SPREADING
NORTHWARD. KEPT POPS UP MOST OF THE NIGHT FAR WEST AND NORTHERN
BORDER ZONES DUE TO THIS SURGE AND ROTATION AROUND THE UPPER RIDGE.
WAS TEMPTED TO ADJUST FRI AND SATURDAYS FORECAST POPS AND SOME SKY
COVER GRIDS...BUT NOT ENOUGH CHANGE BY THE EVENING MODEL
RUN...MAINLY ON POPS. INTUITION TELLS ME TO INCREASE BUT WILL LET
LATER SHIFTS TO INVESTIGATE FURTHER. DID CHANGE SKY COVER THOUGH
ACROSS WESTERN AREAS TO INDICATE MOSTLY CLOUDY. TEMPS LOOK GOOD.

.ABQ...NONE.

GB
Hazardous weather outlook, Jul 31, 5:00 AM MST, 19 hours before
NMZ001>021-026-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMALL AMOUNTS OF RAIN
CAN STILL PRODUCE FLASH FLOODING IN AREAS THAT HAVE SUFFERED RECENT
LARGE WILDFIRES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

22 drought. Local standard time, as filed.

Drought, Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Plateau / San Juan Except X Sw and Se / Nc McKinley forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Capitan/Northern Sacramento Mountains / Sc Lincoln

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Capitan/Northern Sacramento Mountains / Sc Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Central High Plains/Estancia Valley County / Se Santa Fe / W San Miguel / Torrance Except X W / E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Chaves County Plains / Chaves Except X Sw

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Chaves County Plains / Chaves Except X Sw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Curry

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Curry forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, De Baca

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
De Baca forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Guadalupe Mountains of Chaves County / X Sw Chaves

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Guadalupe Mountains of Chaves County / X Sw Chaves forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Harding

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Harding forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lincoln County High Plains/Hondo Valley / Lincoln Except Sc

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lincoln County High Plains/Hondo Valley / Lincoln Except Sc forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Lower Rio Grande Valley / Part of C and E Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Lower Rio Grande Valley / Part of C and E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Middle Rio Grande Valley / X Sc Sanduval / Valencia Except X E / X E Cibola / Bernalillo Except E and X Nw forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Northwest Mountains Including Jemez / Rio Arriba Except X Se / Sanduval Except Se and X Sw / Los Alamos / Ne McKinley / Se San Juan / X Nw Santa Fe forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Quay

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Quay forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Roosevelt

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Roosevelt forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sandia/Manzano Mountains / Most of W Santa Fe / E Bernalillo / X Se Sanduval / X W Torrance / E Valencia / Part of E Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Sangre de Cristo Mountains / Taos / X W Mora / X Se Rio Arriba / Ne Santa Fe / X W Colfax / X Nw San Miguel forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Southwest Mountains/Upper Gila Region / Catron Except N / Part of W Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Upper Rio Grande Valley / Nw Santa Fe / Part of Se Rio Arriba / Part of Se Sanduval forecast zone
Reported by
OFFICIAL NWS OBS.

Drought, Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro

When
August 1, 12:00 AM MST to August 31, 11:59 PM MST
Where
Westcentral Mountains / McKinley Except Nc and Ne / Cibola Except X E / N Catron / X Sw Sanduval / X Nw Bernalillo / X Nw Socorro forecast zone
Reported by
OFFICIAL NWS OBS.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338000, 5338001, 5338002, 5338003, 5338004, 5338005, 5338006, 5338007, 5338008, 5338009, 5338010, 5338011, 5338012, 5338013, 5338014, 5338015, 5338016, 5338017, 5338018, 5338019, 5338020, 5338021.